Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Honolulu, HI

March 15, 2020Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 15, 2020, 1:17 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2020, 1:17 PM HST (23:17 UTC)
Expired
Mar 15, 2020, 3:52 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 78 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 1:50 PM HSTFLASH FLOOD1 N Waikane, HIKAMEHAMEHA HWY CLOSED IN BOTH DIRECTIONS BETWEEN KUALOA RANCH AND CORAL KINGDOM DUE TO MUD AND DEBRIS ACROSS ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WGHW50 PHFO 152317
FFWHFO
HIC003-160215-
/O.NEW.PHFO.FF.W.0007.200315T2317Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
117 PM HST Sun Mar 15 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 415 PM HST.

* At 113 PM HST, radar and rain gages indicated heavy rain falling 
  at rates up to 3 inches per hour across windward Oahu. Heavy 
  downpours near Waikane and Kaaawa are leading to rapid rises on 
  the Waikane Stream that may flood Kamehameha Highway shortly. 
  Additional heavy rainfall is expected along windward slopes this 
  afternoon.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and rain gages.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Ahuimanu, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane, Kaneohe
  Marine Base, Laie, Waiahole, Kahaluu, Punaluu and Heeia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 415 PM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15778 2144 15776 2145 15778 2147 15777
      2146 15773 2141 15774 2132 15768 2132 15776
      2144 15791 2170 15799

FLASH FLOOD...RADAR AND GAGE INDICATED

$$

Wroe
4 follow-up statements
003 
WGHW70 PHFO 152334
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
134 PM HST Sun Mar 15 2020

HIC003-160215-
/O.CON.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
134 PM HST Sun Mar 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 130 PM HST, radar and rain gages show continued heavy rainfall 
along windward Oahu, especially north of Kailua. A rapid rise in the 
Waikane Stream has been detected, which will likely send water 
across Kamehameha Highway in Waikane. Additional heavy rainfall is 
expected during the next couple of hours.

HAZARD...Heavy rain producing life threatening flash flooding.

SOURCE...Radar and rain gages.

IMPACT...Significant and life threatening flooding in drainages, 
         streams, rivers, roads, properties, and other low lying 
         areas. Multiple public road closures expected, as well as 
         landslides in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.

&&

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15778 2144 15776 2145 15778 2147 15777
      2146 15773 2141 15774 2132 15768 2132 15776
      2144 15791 2170 15799

FLASH FLOOD...RADAR AND GAGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wroe
303 
WGHW70 PHFO 160008
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
208 PM HST Sun Mar 15 2020

HIC003-160215-
/O.CON.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
208 PM HST Sun Mar 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 202 PM HST, radar and rain gages show continued heavy rainfall 
along windward Oahu, mainly north of Kailua. The Hawaii Department 
of Transportation reported that Kamehameha Highway is closed in both 
directions in Waikane due to mud and debris on the road. Water 
levels in the Waikane Stream have peaked and may produce flooding 
along the highway in Waikane. Additional heavy rainfall is expected 
during the next couple of hours across windward Oahu.

HAZARD...Heavy rain producing life threatening flash flooding.

SOURCE...Radar and rain gages.

IMPACT...Significant and life threatening flooding in drainages, 
         streams, rivers, roads, properties, and other low lying 
         areas. Multiple public road closures expected, as well as 
         landslides in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.

&&

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15778 2144 15776 2145 15778 2147 15777
      2146 15773 2141 15774 2132 15768 2132 15776
      2144 15791 2170 15799

FLASH FLOOD...RADAR AND GAGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wroe
390 
WGHW70 PHFO 160058
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
258 PM HST Sun Mar 15 2020

HIC003-160215-
/O.CON.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
258 PM HST Sun Mar 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 253 PM HST, radar and rain gages indicated that heavy showers 
have diminished over windward Oahu, and decreasing water levels in 
Waikane Stream no longer pose a flood threat. However, Oahu 
Department of Emergency Management reports that Kamehameha Highway 
in Waikane remains closed due to debris on the road.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and rain gages.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15778 2144 15776 2145 15778 2147 15777
      2146 15773 2141 15774 2132 15768 2132 15776
      2144 15791 2170 15799

FLASH FLOOD...RADAR AND GAGE INDICATED

$$

Wroe
703 
WGHW70 PHFO 160152
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
352 PM HST Sun Mar 15 2020

HIC003-160200-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-200316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
352 PM HST Sun Mar 15 2020

...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...

Radar and rain gages indicate that widespread heavy rainfall has 
diminished over flooded portions of windward Oahu. Oahu Department of 
Emergency Management reports road crews are working to clear debris 
on Kamehameha Highway in Waikane.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15778 2144 15776 2145 15778 2147 15777
      2146 15773 2141 15774 2132 15768 2132 15776
      2144 15791 2170 15799

$$

Wroe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 10:00 AM HST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 15, 10:00 AM HST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Sun Mar 15 2020

.SYNOPSIS...
A surface trough currently near Molokai will drift westward to
Oahu this afternoon and continue to generate locally showers and
thunderstorms. Away from the trough, expect showers to favor
afternoon hours over mainly island interior sections. A broad
upper level trough will produce high clouds from Oahu to the Big
Island today, followed by increasing cloud cover tonight.
Conditions will deteriorate across portions of the state tonight
through Tuesday as a kona low develops west of the islands.
Increased southeast to south winds, bands of heavy rainfall, and
thunderstorms are expected, with Kauai and Oahu at greatest risk.
The low will weaken and slowly lift northward on Wednesday,
likely causing chances for unsettled weather to slowly decrease.

&&

.DISCUSSION...
Low level moisture pooled along a surface trough currently near
Molokai continues to focus shower activity around Oahu and Maui
County this morning, while a broad upper level trough overhead
is maintaining instability and blanketing the southeastern half
of the island chain with high clouds. As the trough weakens and
drifts westward today, expect locally heavy showers and isolated
thunderstorms to develop over interior sections of all islands,
with the greatest shower chances along the trough near Oahu.

Conditions will deteriorate over portions of the state tonight.
A strong shortwave aloft far northwest of Kauai is dropping into
the broad upper level trough over the state. As this feature
develops into a kona low about 700 miles northwest of the state
tonight, the surface trough currently near Molokai will pass over
Kauai. Surface winds will shift out of the southeast and pull up
deeper moisture across the western half of the island chain. As
upper level heights fall, unstable conditions will likely produce
increasing heavy showers and thunderstorms around Kauai and
possibly Oahu. Spotty heavy showers cannot be ruled out elsewhere,
and a Flash Flood Watch goes into effect starting this evening for
the entire state.

The flood threat will increase Monday and Tuesday. The kona low
will meander roughly 500 to 600 miles west of the state, with a
broad and deep convergence band setting up along the eastern flank
of the low. The position of this convergence band will be
critical and is the source of greatest uncertainty at this time.
While heavy showers and thunderstorms could flare up anywhere
across the state, persistent heavy rainfall and thunderstorms
within the band will initially set up just west of the islands,
then drift eastward later Monday and Tuesday. This places the
highest risk of persistent, flooding rainfall over the western end
of the island chain on Kauai and Oahu. These islands will also
experience breezy to possibly locally windy southeast to south
winds within and just east of the convergence band. The strongest
winds, mainly in gusts, will occur over and to the north and
northwest of island terrain, and a Wind Advisory could eventually
be needed. If the convergence band remains west of Maui and the
Big Island, the flood threat would most likely be greatest over
southeast slopes. In addition, strong thunderstorms cannot be
ruled out, mainly within and near the convergence band.

The movements of kona lows, which are a form of cutoff lows, are
notoriously difficult to pinpoint, leading to greater uncertainty
in the forecast by mid week. The GFS and ECMWF have been showing
that the low will start to weaken on Wednesday, then drift
northward. Heavy rainfall chances will remain elevated on
Wednesday and perhaps Thursday, especially across the western end
of the state, and will likely diminish on Friday.

&&

.AVIATION...
Light winds and increasing moisture combined with a trough
inching westward up the island chain from Maui County will keep
the rainfall chances in the forecast. Most of the shower activity
will favor areas near the coasts and adjacent waters around the
trough through the early morning hours, then over interior areas
of the islands through the afternoon hours as sea breezes push
ashore. Conditions will begin to deteriorate tonight as this
trough shifts west of the area and a kona low evolves to the west.
Strong southeast winds along with an increasing potential for
widespread heavy rainfall and thunderstorms are expected,
especially over the western end of the state. Clouds and showers
will translate to MVFR CIGS and VSBYS and occasionally IFR
conditions where heavier showers/storms develop.

AIRMET SIERRA is in effect for Oahu and Molokai above 1500 feet
due to ceilings and lowered visibility in and around showers.

AIRMET TANGO remains in effect for moderate turbulence aloft
between FL200 to FL300.

&&

.MARINE...
A weak surface trough near Molokai will bring light to locally
moderate winds across most of the coastal waters today. The one
exception will be around the Big Island, where moderate to fresh
southeast winds are expected. The winds will be strongest near
South Point and along the Hamakua coast where winds are
accelerated due to terrain.

The weather begins to shift tonight as a disturbance begins to
move in from the south and a kona low develops west of the state.
Strong southerly winds along with an increasing potential for
widespread heavy rain and thunderstorms remain in the forecast for
this evening into tonight and likely continuing through the next
several days. Latest guidance is showing the upper level low
weakening into a trough late Thursday into Friday. But till then,
the upper level low will linger west of the state and will likely
produce several days of moderate to strong south to southeast
winds, heavy rain and isolated thunderstorms.

The current northwest swell will continue to lower into Monday
with mainly background swells expected Tuesday and Wednesday. A
moderate long-period west-northwest swell will be possible towards
the end of the work week and may bring surf heights near the
advisory levels around Friday night.

Surf along east facing shores will remain small due to the lack
of trades. Surf along south facing shores will remain small with
mainly background south swells expected. An upward trend is
expected starting Monday due to an increase of southerly winds
setting up over local waters. A small, long- period south swell is
possible for Hawaii late next weekend into the following week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM HST this evening through Tuesday
afternoon for all Hawaiian Islands.

&&

DISCUSSION...Wroe
AVIATION...TS
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:19 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 14, 5:35 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 15, 11:52 AM HSTAreal Flood AdvisoryHFOKalawao101 min
Mar 15, 12:08 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.